(HealthDay News) — A case of postoperative acute gouty arthritis following laparoscopic cholecystectomy with umbilical hernioplasty, secondary to hydrochlorothiazide use, has been documented in a case report published in the March issue in the Journal of Pharmacy Practice and Research.
M. Bhanukumar, MBBS, MD, from JSS University in Mysore, India, and colleagues reported a case of postoperative acute gouty arthritis secondary to use of hydrochlorothiazide in a 65-year-old woman. The patient developed pain in the left foot five days after laparoscopic cholecystectomy with umbilical hernioplasty, which was characterized by swelling, redness, and warmth in the dorsal aspect and tenderness at the first metatarsophalangeal joint. The patient had a history of hypertension and had been treated with hydrochlorothiazide for the past three years.
The authors note that the patient’s condition was diagnosed as postoperative acute gouty arthritis secondary to thiazide intake, based on the presenting signs, symptoms, and past medical history. A possible relationship was suggested between symptoms and hydrochlorothiazide use in causality assessment. After the offending drug was withdrawn, symptoms improved significantly.
“This case report highlights the importance of monitoring the blood uric acid level pre- and postoperatively in an individual on thiazide diuretics,” the authors write. “It also helps to create awareness of the various risk factors associated with gout.”